In our Patient Safety Tips of the Week for February 19, 2008 “Medication Reconciliation: Topical and Compounded Medications” we noted that drug patches may become patient safety issues in patients undergoing MRI. That is primarily because some of the patches contain metal or ferromagnetic elements that may overheat during MRI and cause burns. An article in Medscape had discussed which patches need to be removed prior to MRI and which are safe. That article stressed that communication should take place with the prescribing physician to see whether interruption in that drug therapy would be harmful to the patient. And a pharmacist may help determine whether a removed patch needs to be discarded or can be reused by the patient.and May 13, 2008 “
Now the FDA has issued a Public Health Advisory “”. The FDA notes that not all transdermal patches that contain metal have this warning for patients in the labeling. FDA is in the process of reviewing the labeling and composition of all medicated patches to ensure that those made with materials containing metal provide a warning about the risk of burns to patients who wear the patches during an MRI scan. But until this review is complete, FDA recommends that healthcare professionals referring patients to have an MRI scan identify those patients who are wearing a patch before the patients have the MRI scan. The healthcare professional should advise these patients about the procedures for removing and disposing of the patch before the MRI scan, and replacing the patch after the MRI scan.
Hulisz DT. Are Topical Patches Safe During MRI or CT Scans? Medscape. May 2, 2008. http://www.medscape.com/viewarticle/572561
FDA. FDA Public Health Advisory. Risk of Burns during MRI Scans from Transdermal Drug Patches with Metallic Backings. March 5, 2009